clopen.solutions
OP-00644 Open

The quadruple-bubble conjecture in three-dimensional space

Submit a result

For volumes $v_1, \dots, v_4 > 0$, consider clusters of pairwise disjoint sets of finite perimeter $E_1, \dots, E_4 \subset \mathbb{R}^3$ with $|E_i| = v_i$; the cells need not be connected. With $E_5 = \mathbb{R}^3 \setminus \bigcup_{i \le 4} E_i$, the total perimeter is $$P(E_1, \dots, E_4) = \frac12 \sum_{i=1}^{5} \operatorname{Per}(E_i),$$ so that each interface is counted once. A standard quadruple bubble is obtained as follows: choose unit vectors $c_1, \dots, c_5 \in \mathbb{R}^4$ with $c_i \cdot c_j = -1/4$ for $i \ne j$, partition $S^3$ into the cells $C_i = \{x \in S^3 : x \cdot c_i \ge x \cdot c_j \text{ for all } j\}$, project stereographically to $\mathbb{R}^3$ from a point in the interior of $C_5$, and apply a similarity. Sullivan conjectured that standard $k$-bubbles in $\mathbb{R}^n$ minimize total perimeter for their volumes whenever $k \le n + 1$; the case here is $k = 4$, $n = 3$. Hutchings, Morgan, Ritoré and Ros proved the double-bubble case in $\mathbb{R}^3$ (2002). Milman and Neeman proved that standard $k$-bubbles are the unique minimizers in $\mathbb{R}^n$ for $k \le \min(4, n)$, which includes the triple bubble in $\mathbb{R}^3$ and the quadruple bubble in $\mathbb{R}^n$ for $n \ge 4$ (2025).

Problem. Is every cluster minimizing $P$ among clusters with volumes $v_1, \dots, v_4$, up to null sets and Euclidean isometries, a standard quadruple bubble with these volumes?

Source: Sullivan, Problem 2 in Sullivan and Morgan (1996), for standard k-bubbles in ℝⁿ with k ≤ n + 1; the case of four bubbles in ℝ³ is singled out in Milman (2026), §9, problem (1).

Imported from github.com/MColbrook/AIM.

Classification

Primary
DG — Differential Geometry
Secondary
MG, OC
Keywords
AIM Open Applied Problems, isoperimetric clusters, soap bubbles

References

@article{sullivan1996,
  author  = {Sullivan, John M. and Morgan, Frank},
  title   = {Open problems in soap bubble geometry},
  journal = {Internat. J. Math.},
  volume  = {7},
  number  = {6},
  year    = {1996},
  pages   = {833--842},
  doi     = {10.1142/S0129167X9600044X},
}
@incollection{milman2026,
  author        = {Milman, Emanuel},
  title         = {Multi-bubble isoperimetric problems},
  booktitle     = {Proceedings of the International Congress of Mathematicians 2026, Vol. 4},
  publisher     = {SIAM},
  year          = {2026},
  pages         = {678--697},
  doi           = {10.1137/25M1804224},
  eprint        = {2510.07078},
  archivePrefix = {arXiv},
}
@article{hutchings2002,
  author  = {Hutchings, Michael and Morgan, Frank and Ritor{\'e}, Manuel and Ros, Antonio},
  title   = {Proof of the double bubble conjecture},
  journal = {Ann. of Math. (2)},
  volume  = {155},
  number  = {2},
  year    = {2002},
  pages   = {459--489},
  doi     = {10.2307/3062123},
}
@article{milman2025,
  author        = {Milman, Emanuel and Neeman, Joe},
  title         = {The structure of isoperimetric bubbles on $\mathbb{R}^n$ and $\mathbb{S}^n$},
  journal       = {Acta Math.},
  volume        = {234},
  number        = {1},
  year          = {2025},
  pages         = {71--188},
  doi           = {10.4310/ACTA.2025.v234.n1.a2},
  eprint        = {2205.09102},
  archivePrefix = {arXiv},
}
@misc{aim-spatial-quadruple-bubble,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{The quadruple-bubble conjecture in three-dimensional space}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/236-spatial-quadruple-bubble.md},
  note         = {Entry 236 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00644, "The quadruple-bubble conjecture in three-dimensional space", clopen.solutions.